Back to Ask the Diabetes Team Ask the Diabetes Team

From Boynton Beach, Florida, USA :

My 7 year old daughter (diagnosed at 18 months) has fairly frequent low's, almost all of which are asymptomatic, even with blood sugars in the 30's. They are treated without incident, and she's on her merry way. While the acute dangers of hypoglycemia are obvious, what long-term complications can there be?


For long term consequences of repeated low's, the debate is still on the way and no firm conclusion has been reached so far. To be straight, what is not clear is whether or how severe hypoglycemia affect the physical and intellectual development in children with Type 1 diabetes. This concern comes from the fact that glucose (the sugar in the blood) is the most important source of energy for the brain, even though when it is low the blood flow to the brain can be increased enough to allow a larger supply of glucose. Small children (under the age of 5) are more vulnerable to severe lows with seizures because their nervous system is still developing. Permanent neurological damage and EEG changes have been described in some cases where the children have had a severe hypo rendering them unconscious.

Some recent studies of children and teenagers showed slightly poorer school results for those who developed diabetes early in life. These studies are however difficult to judge as the studies are carried out retrospectively. A Swedish study of adult patient in which the intensively group had an increased number of severe hypo's showed no difference in cognitive function after 5 years of follow up. However, children less than 2 years of age are especially vulnerable to lows and severe hypos should be avoided at any price in this age group eve if it means having a higher HbA1c.


Original posting 15 Jun 2000
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.